Alert archive / Hawaii / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Honolulu, HI

March 5, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 5, 2012, 8:46 PM HST for Kalawao County, Hawaii. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2012, 8:46 PM HST (06:46 UTC)
Expired
Mar 5, 2012, 9:15 PM HST
In force
29 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 11 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 7:02 PM HSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUHW50 PHFO 060646
SVRHFO
HIC009-060715-
/O.NEW.PHFO.SV.W.0001.120306T0646Z-120306T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
846 PM HST MON MAR 5 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 915 PM HST

* AT 844 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED 9 MILES SOUTHWEST OF KAUNAKAKAI...OR 45 MILES WEST OF
  KAHULUI...MOVING TO THE NORTHEAST AT 25 MPH.

* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
  KAUNAKAKAI...KUALAPUU...HOOLEHUA AND KALAUPAPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2134 15707 2122 15687 2091 15710 2100 15726
TIME...MOT...LOC 0647Z 211DEG 21KT 2104 15713

$$
R BALLARD
2 follow-up statements
569 
WWHW50 PHFO 060700
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST MON MAR 5 2012

HIC009-060715-
/O.CON.PHFO.SV.W.0001.000000T0000Z-120306T0715Z/
MAUI HI-
900 PM HST MON MAR 5 2012

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM HST FOR THE
ISLAND OF MOLOKAI IN MAUI COUNTY...

AT 858 PM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 6 MILES SOUTH OF MOLOKAI AIRPORT...MOVING NORTHEAST AT 20
MPH.

THIS STORM WILL PASS NEAR OR JUST EAST OF MOLOKAI AIRPORT...NEAR 
HOOLEHUA AND KUALAPUU. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING...BUT AWAY FROM WINDOWS.

&&

LAT...LON 2134 15707 2122 15687 2091 15710 2100 15726
TIME...MOT...LOC 0659Z 206DEG 15KT 2108 15711

$$

R BALLARD
275 
WWHW50 PHFO 060717
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
917 PM HST MON MAR 5 2012

HIC009-060726-
/O.EXP.PHFO.SV.W.0001.000000T0000Z-120306T0715Z/
MAUI HI-
917 PM HST MON MAR 5 2012

...SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF MOLOKAI IN MAUI
COUNTY EXPIRED AT 915 PM HST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE. STRONG GUSTY WINDS TO 40 MPH AND SMALL HAIL ARE STILL 
POSSIBLE OVER MOLOKAI AIRPORT...HOOLEHUA...AND KUALAPUU THROUGH 945 
PM.

LAT...LON 2134 15707 2122 15687 2091 15710 2100 15726
TIME...MOT...LOC 0700Z 206DEG 15KT 2108 15711

$$

R BALLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:30 PM HST, 16 minutes earlier.

Area forecast discussion, Mar 5, 8:30 PM HST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON MAR 5 2012

.SYNOPSIS...
A TROUGH ALOFT WEST OF THE STATE WILL INDUCE AN ACTIVE WEATHER
PATTERN THROUGH TUESDAY NIGHT ACROSS THE SMALLER HAWAIIAN ISLANDS.
A NEARLY STATIONARY SURFACE TROUGH IS LOCATED ACROSS THE KAUAI
CHANNEL...WITH STRONG NORTHEAST WINDS BLOWING OVER KAUAI AND LIGHT
WINDS EXPECTED OVER THE OTHER ISLANDS. THE TROUGH WILL WEAKEN ON
TUESDAY AND SO WILL THE WINDS. TRADE WINDS WILL STRENGTHEN DURING
THE LATER PART OF THE WEEK AS A STRONG SURFACE HIGH MOVES TO FAR
NORTH-NORTHWEST OF THE ISLANDS.

&&

.DISCUSSION...
A VERY ACTIVE WEATHER PATTERN REMAINS OVER THE STATE THIS EVENING.
ONLY THE BIG ISLAND HAS FAIRLY QUIET CONDITIONS...EXCEPT FOR STRONG
WESTERLY WINDS BUFFETING THE SUMMITS. WINDS ARE INCREASING AND A
HIGH WIND WARNING MAYBE NEEDED SHORTLY...WILL ASSESS INCOMING DATA.

FOR THE SMALLER ISLANDS...A VIGOROUS UPPER LEVEL TROUGH IS LOCATED
WEST OF THE ISLANDS AND IS INDUCING SURFACE CYCLOGENESIS OVER THE
KAUAI CHANNEL. THE RESULTING PRESSURE DROPS ALONG THE SURFACE
TROUGH IS RESULTING IN STRONG NORTHEAST WINDS OVER KAUAI...AND
STRONG LOW LEVEL CONVERGENCE IN CONCERT WITH MID AND UPPER LEVEL
LIFT. HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TONIGHT
WITH ENOUGH DYNAMICS AND INSTABILITY TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS CONTAINING STRONG WIND GUSTS FROM MAUI WEST TO OAHU
AND KAUAI. AT THIS TIME...EXPECT THE SURFACE TROUGH TO REMAIN OVER
THE KAUAI CHANNEL AS THE MID AND UPPER LEVEL FORCING IS BEGINNING TO
LIFT NORTHEASTWARD WHICH SHOULD END THE EASTWARD PUSH OF THE TROUGH.
THIS WILL KEEP WINDS LIGHT OVER OAHU AND POINTS EASTWARD TONIGHT
INTO TUESDAY.

AFTER THE TROUGH LIFTS NORTHEAST OF THE STATE LATE TUESDAY AND
WEDNESDAY...TRADES WILL FILL BACK IN ACROSS THE STATE. ENOUGH
INSTABILITY WILL REMAIN FOR ENHANCED TRADE SHOWERS WEDNESDAY...BUT
A STABILIZING TREND IS EXPECTED FOR THE END OF THE WEEK...THUS THE
TRADE SHOWERS WILL REDUCE IN COVERAGE AND INTENSITY. THE WEEKEND
PATTERN STILL FEATURES BREEZY TRADES ACROSS THE ISLANDS AS A RIDGE
REMAINS FAR TO THE NORTH. A STABLE AIRMASS ACROSS THE STATE WILL
KEEP SHOWERS TO A MINIMUM.

&&

.MARINE...
THE LARGE NORTH NORTHEAST SWELL CONTINUES TO POUND THE EAST FACING
SHORES WITH WARNING LEVEL SURF HEIGHTS. IN ADDITION...THE NORTH
FACING SHORES ARE HAVING ADVISORY LEVEL SURF FROM THIS SWELL. THE
SWELL WILL REMAIN AT THESE LEVELS TONIGHT THROUGH TUESDAY...THEN
GRADUALLY DECREASE.

GALE FORCE NORTHEAST WINDS WILL CONTINUE TO BUFFET THE WATERS
SURROUNDING KAUAI TONIGHT...THUS A GALE WARNING REMAINS IN EFFECT.
ROUGH COMBINED SEAS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL
CRAFT THROUGHOUT MOST HAWAIIAN COASTAL WATERS...AND A SMALL CRAFT
ADVISORY IS IN EFFECT THROUGH TUESDAY.

&&

.HYDROLOGY...
SATURATED SOILS WITH BOUTS OF HEAVY RAIN WILL RESULT IN CONTINUED
THREAT FOR FLASH FLOODING FROM MAUI WESTWARD TO KAUAI. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 600 PM HST TUESDAY EVENING FOR
KAUAI HONOLULU AND MAUI COUNTIES. PLEASE SEE OUR WEBSITE AT
WWW.WEATHER.GOV/HAWAII FOR THE LATEST AND SPECIFIC FLASH FLOOD
WARNING OR ADVISORY INFORMATION FOR YOUR AREA.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM HST TUESDAY FOR NIIHAU KAUAI OAHU
MOLOKAI LANAI KAHOOLAWE AND MAUI.

WIND ADVISORY UNTIL 6 AM HST TUESDAY FOR NIIHAU AND KAUAI.

HIGH SURF ADVISORY UNTIL 6 PM HST TUESDAY FOR NORTH AND WEST
FACING SHORES OF NIIHAU AND KAUAI AND FOR THE NORTH FACING SHORES OF
OAHU MOLOKAI AND MAUI.

HIGH SURF WARNING UNTIL 6 PM HST TUESDAY FOR EAST FACING SHORES OF
KAUAI OAHU MAUI AND THE BIG ISLAND.

WIND ADVISORY UNTIL 6 PM HST TUESDAY FOR BIG ISLAND SUMMITS.

GALE WARNING UNTIL 6 AM HST TUESDAY FOR WATERS FOR KAUAI CHANNEL AND
WATERS AROUND KAUAI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL OTHER HAWAIIAN
COASTAL WATERS.

&&

BRENCHLEY

In the hours before

Special weather statement, Mar 5, 8:45 PM HST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
845 PM HST MON MAR 5 2012

HIZ012-013-060845-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-
845 PM HST MON MAR 5 2012

...STRONG THUNDERSTORM HEADED FOR MOLOKAI SOUTH SHORE...

A STRONG THUNDERSTORM WILL MOVE ASHORE NEAR OR JUST WEST OF
KAUNAKAKAI ON MOLOKAI BETWEEN 9 AND 915 PM. WIND GUSTS TO 50 MPH...
VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE AS THIS STORM MOVES ONSHORE.

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:40 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 5, 4:20 PM HSTSpecial Marine WarningHFO115 min
Mar 5, 5:14 PM HSTSpecial Marine WarningHFO61 min
Mar 5, 5:36 PM HSTFlash Flood WarningHFOKauai15 hr
Mar 5, 6:41 PM HSTSpecial Marine WarningHFO94 min
Mar 5, 7:30 PM HSTAreal Flood AdvisoryHFOHonolulu8 hr
Mar 5, 7:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 5, 7:53 PM HSTSpecial Marine WarningHFO112 min
Mar 5, 8:11 PM HSTSpecial Marine WarningHFO94 min
Mar 5, 8:51 PM HSTSpecial Marine WarningHFO114 min
Mar 5, 9:26 PM HSTSpecial Marine WarningHFO2 hr
Mar 5, 9:54 PM HSTSpecial Marine WarningHFO2 hr
Mar 5, 10:41 PM HSTSpecial Marine WarningHFO2 hr
Mar 5, 11:51 PM HSTSpecial Marine WarningHFO114 min
Mar 6, 12:58 AM HSTSpecial Marine WarningHFO2 hr
Mar 6, 1:43 AM HSTSpecial Marine WarningHFO90 min
Mar 6, 3:25 AM HSTSpecial Marine WarningHFO2 hr
Mar 6, 6:41 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 6, 6:44 AM HSTSpecial Marine WarningHFO61 min
Mar 6, 7:10 AM HSTWinter Weather AdvisoryHFOHawaii9 hr
Mar 6, 7:27 AM HSTSpecial Marine WarningHFO63 min
Mar 6, 7:53 AM HSTFlash Flood WarningHFOHonolulu6 hr
Mar 6, 8:18 AM HSTSpecial Marine WarningHFO57 min
Mar 6, 8:25 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 6, 9:11 AM HSTSpecial Marine WarningHFO64 min
Mar 6, 9:53 AM HSTSpecial Marine WarningHFO67 min
Mar 6, 10:03 AM HSTSpecial Marine WarningHFO57 min
Mar 6, 10:21 AM HSTSpecial Marine WarningHFO27 min
Mar 6, 10:54 AM HSTSpecial Marine WarningHFO51 min
Mar 6, 11:08 AM HSTFlash Flood WarningHFOKauai5 hr
Mar 6, 11:41 AM HSTSpecial Marine WarningHFO49 min
Mar 6, 12:05 PM HSTFlash Flood WarningHFOHonolulu5 hr
Mar 6, 12:22 PM HSTSpecial Marine WarningHFO39 min
Mar 6, 1:15 PM HSTSpecial Marine WarningHFO60 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.